Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Eigenvalue branching configurations and the Rayleigh-Ritz procedure


Author: J. M. T. Thompson
Journal: Quart. Appl. Math. 22 (1964), 244-251
DOI: https://doi.org/10.1090/qam/99952
MathSciNet review: QAM99952
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: A general theory of elastic post-buckling, applicable to a wide class of structural eigenvalue problems, is developed in generalized coordinates. Attention is restricted to the initial post-buckling path of the structural system on a plot of the load against the critical principal coordinate, and exact first-order solutions for the path are presented. These solutions are compared with the predictions of the non-linear Rayleigh-Ritz analysis in which the linear buckling mode is employed as the assumed form, and theorems concerning the results of this analysis are established.


References [Enhancements On Off] (What's this?)

  • [1] Y. C. Fung and E. E. Sechler, Instability of thin elastic shells, Proc. First Symposium on Naval Structural Mechanics, Pergamon Press, 1960 MR 0136149
  • [2] W. T. Koiter, On the stability of elastic equilibrium, Dissertation, Delft, 1945
  • [3] W. T. Koiter, Elastic stability and post-buckling behaviour, Nonlinear Problems, University of Wisconsin Press, 1963 MR 0148292
  • [4] J. M. T. Thompson, Basic principles in the general theory of elastic stability, J. Mech. Phys. Solids 11, (1963) 13 MR 0157533
  • [5] H. S. Tsien, Buckling of a column with non-linear lateral supports, J. Aeron. Sci., 9, (1942) 119 MR 0006927
  • [6] S. Britvec, Ph.D. dissertation, Department of Engineering, Cambridge University, 1960
  • [7] W. T. Koiter, Buckling and post-buckling behaviour of a cylindrical panel under axial compression, Trans. Natl. Aeron. Research Institute, Amsterdam, Report S476, 1955


Additional Information

DOI: https://doi.org/10.1090/qam/99952
Article copyright: © Copyright 1964 American Mathematical Society

American Mathematical Society